Format

Send to

Choose Destination
See comment in PubMed Commons below
Acta Neurol Belg. 2000 Dec;100(4):221-4.

Coma induced by intoxication.

Author information

1
Department of Emergency Medicine, University Hospital, Gent, Belgium.

Abstract

Clinicians in the emergency department are often confronted with coma patients due to poisoning. A systematic general approach involving early consultation with a neurologist is of paramount importance. A high index of suspicion, a systematic first assessment already in the prehospital phase and early stabilisation of vital functions are the essential first steps. Specific antidotes like hypertonic glucose and thiamine are part of a "coma cocktail". The opiate antagonist naloxone should be used only when clinically indicated and in a titrated way. Flumazenil should only be used with caution and in restricted cases. Clinical neurological evaluation and technical investigations like CT-scan and laboratory tests should make part of a careful diagnostic plan. Toxicological tests deserve their place in the diagnostic work up of a coma patient with suspected poisoning. Knowledge of the possibilities of the toxicology lab and optimal communication with the clinical toxicologist is important for optimal patient care.

PMID:
11233676
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center